Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 46, NWS New York, NY

June 2, 2000Orange County, New York

NWS New York, NY issued this severe thunderstorm warning at Jun 2, 2000, 6:25 PM EDT for Orange County, New York. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 2000, 6:25 PM EDT (22:25 UTC)
Expired
Jun 2, 2000, 7:30 PM EDT
In force
65 min
Issued by
NWS New York, NY
Area
Whole counties

County Orange County, NY

The radar

The Albany radar (KENX), 133 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 6:47 PM EDTThunderstorm Wind 52 MLeptondale, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 5:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2000-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2000-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2021 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 022226
SVRNYC
NYC071-022330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
625 PM EDT FRI JUN 2 2000

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...

  IN SOUTHEASTERN NEW YORK STATE...
     ORANGE...

* UNTIL 730 PM EDT...

* AT 625 PM A SEVERE THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST OF
  PORT JERVIS IN EXTREME WEST CENTRAL ORANGE COUNTY...MOVING EAST AT
  25 MPH.

* BASED ON THIS MOVEMENT...THE SEVERE THUNDERSTORM SHOULD BE IN
  THE VICINITY OF...
  OTISVILLE AROUND 630 PM...
  UNIONVILLE AROUND 640 PM...
  MIDDLETOWN AROUND 645 PM...
  FLORIDA...GOSHEN...MONTGOMERY AROUND 700 PM...
  WALDEN...WARWICK AROUND 705 PM...
  CHESTER AROUND 710 PM...

HAIL TO THE SIZE OF 1 INCH AND WIND GUSTS TO 65 MPH CAN BE 
EXPECTED IN THE WARNED AREA.

REMEMBER A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 58 MPH...LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4140 7474 4132 7464 4116 7422 4128 7404
          4156 7397 4160 7412 4159 7421 4161 7426
          4163 7426 4159 7438 4150 7448 4150 7469

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:40 PM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 2, 2:40 PM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
240 PM EDT FRI JUN 2 2000

SEVERE WX EXPTD ACRS PORTIONS OF FA LT THIS AFTN INTO THIS EVENING
AS SQLN APPROACHES. PRIMARY THREAT STILL APPEARS WL BE DAMAGING
WND GUSTS ALTHO TORRENTIAL RAINS CAPABLE OF PRODUCING FLASH FLG
SEEMS LKLY.

OTRW...BASICALLY STILL LOOKG FOR UNCOMFORTABLE HEAT AND HUMIDITY TO
GIVE WAY TO CONSIDERABLY COOLER AND DRIER WX THIS WEEKEND.

A SPECIAL 18Z SOUNDG IS IN THE PROCESS OF BEING TAKEN.

MARINE...WNDS SHLD RCH SCA CRIT BY A BIT LTR THIS EVENING AS GRAD
TIGHTENS SO SCA WL CONT.

WRKZFP NOT AVBL ATTM. SVR TSTM WATCH MAY NOT BE ISSUED UNTIL AROUND
4 PM EDT FOR MY FA...THIS AFT COORD WITH SPC. FEEL IT BEST TO HOLD
ZONE ISSUANCE UNTIL THAT TIME UNLESS SOMETHING ELSE COMES UP.

.OKX...NONE.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 6:50 PM EDTSevere Thunderstorm WarningOKXRockland40 min
Jun 2, 7:04 PM EDTSevere Thunderstorm WarningOKXPutnam, Westchester56 min
Jun 2, 7:38 PM EDTSevere Thunderstorm WarningOKXBronx52 min
Jun 2, 7:42 PM EDTSevere Thunderstorm WarningOKXNew York63 min
Jun 2, 7:42 PM EDTSevere Thunderstorm WarningOKXRichmond63 min
Jun 2, 7:42 PM EDTSevere Thunderstorm WarningOKXKings, Queens63 min
Jun 2, 7:55 PM EDTSevere Thunderstorm WarningOKXNassau, Suffolk65 min

Nearby

Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.